The dawn phenomenon of blood sugar refers to the phenomenon of an increase in blood sugar levels before waking up in the morning due to reduced insulin secretion in the body. This is because insulin secretion is relatively low during sleep, and the liver releases more glucose, resulting in an increase in blood sugar levels.
The dawn phenomenon usually occurs between 3am and 8am, during which time blood sugar levels reach their highest levels. The dawn phenomenon mainly affects people with diabetes because their insulin secretion is insufficient or cannot be effectively utilized, resulting in a more significant increase in blood sugar levels. Some people may also experience symptoms such as headaches, fatigue, and nausea due to the dawn phenomenon. Controlling diet, exercise, regularly monitoring blood sugar levels, and consulting with a doctor are all effective ways to control the dawn phenomenon.
"I measured my blood sugar at home in the morning before breakfast, and the result was 150 mg/dL. When I came to the hospital, the hospital's blood sugar machine showed 200 mg/dL. Does this mean that my blood sugar machine is inaccurate?"
(looking at his watch, it's 9:00 in the morning) "What time did you measure your blood sugar? Did you take your diabetes medication?"
Before comparing the accuracy of the two blood sugar machines, it is necessary to consider the same time point and the same fingertip blood. For example, if you measure your blood sugar at 7:00 in the morning at home without taking medication or eating breakfast, and then go to the hospital for an examination at 8:30-9:00, there is a 1.5-hour gap in between. Most people's 24-hour blood sugar levels reach their lowest point around 2-3 a.m. due to a phenomenon called the "dawn phenomenon." After that, blood sugar slowly rises from the valley, so the blood sugar you measured at 8:30 may be affected by the previous day's oral hypoglycemic medication and the "dawn phenomenon," resulting in a higher reading than the result you got at 7:00.
Summary & Advice
In general, whether injecting insulin or using oral hypoglycemic drugs, the time interval from medication to eating should not exceed 15-30 minutes. If you take the medication on an empty stomach at home, but don't eat until after the blood test at the hospital, even a difference of only 5-30 minutes can cause a drop in blood sugar under the action of the drug, which may result in a larger difference in blood sugar levels between the two time points and the possibility of misjudging high or low blood sugar.
Blood sugar levels can vary depending on time, food intake, and medication use, so when comparing blood sugar values, various factors that may affect reading must be taken into consideration.